Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 165, NWS St. Louis, MO

June 10, 2003Monroe County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 10, 2003, 5:52 PM CDT for Monroe County, Saint Clair County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 5:52 PM CDT (22:52 UTC)
Expired
Jun 10, 2003, 6:30 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Monroe County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 65 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS53 KLSX 102252
SVRLSX
ILC133-163-102330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
552 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHWEST ILLINOIS
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 630 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM EAST CARONDELET TO 19 MILES SOUTH
  OF VALMEYER...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WATERLOO
  NEW DESIGN
  MILLSTADT
  BELLEVILLE
  SMITHTON
  FREEBURG
  NEW ATHENS
  MASCOUTAH

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS...AND
HAS DOWNED NUMEROUS TREES AND POWER LINES. TAKE SHELTER IMMEDIATELY
IN THE INTERIOR PORTION OF A STURDY BUILDING. STAY AWAY FROM OUTSIDE
WALLS AND WINDOWS

LAT...LON 3865 8972 3824 8972 3823 9002 3814 9004
          3809 9021 3822 9036 3837 9036 3847 9026
          3865 9017

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:00 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 10, 2:00 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT TUE JUN 10 2003

ETA AND AVN MODLS INDICATED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP MAINLY IN THE CENTRAL AND THE SOUTH PORTION OF CWA...
CO FLOOD GUD INDICATED 1-2 OF RAIN FOR TNGT.  SGF HAS ISSUED A FLOOD
WATCH FOR PORTION OF MISSOURI CLOUSE TO OUR AREA...SO WILL ISSUE A
FLOOD WATCH FOR THE FAM AREA TNGT.

OTHERWISE A WET FCST ON TAP FOR OUR CWA.  TONIGHT MOST OF THE RAIN
WILL STAY CNTRL AND SOUTH.  CONTINUE WITH GOOD CHC FOR WED AND WED
NIGHT.  THURSDAY AND THURSDAY NIGHT JUST A CHC WILL DO FOR US...A
WEAK UPPPER TROF ALONG WITH SFC FRNT WILL PRODUCE RAIN MAIN IN THE
SOUTH PORTION OF MO.  THE CHC WILL CONTINUE FRI THRU SUN.
TEMPS FCST WILL BE CLOUSE TO NORMAL FOR THIS TIME OF THE YEAR...
MEX LOOK OK.

.STL...A FLOOD WATCH FOR THE SOUTHERN ONE THIRD OF OUT CWA TNGT.
CITIES IN THIS WATCH ARE...FARMINTON...PATOSI...STE
GENEVIEVE...CUBA...ELLINGTON....LATTY...STEELVILLE.
Hazardous weather outlook, Jun 10, 5:40 AM CDT, 12 hours 12 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
540 AM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION TODAY AND TONIGHT.  A LINE OF THUNDERSTORMS AHEAD OF A COLD
FRONT WAS MOVING SOUTHEASTWARD THROUGH THE AREA THIS MORNING.  A
FEW STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING
WINDS.  THESE STORMS SHOULD WEAKEN BY LATE MORNING...BUT
THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON INTO THE
EVENING...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 70.  A FEW OF
THESE STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT ALONG AND SOUTH OF A LINE EXTENDING FROM ST THOMAS
MISSOURI EAST TO NASHVILLE ILLINOIS.  THE SLIGHT RISK AREA INCLUDES
THE CITIES OF CUBA...ELLINGTON...FARMINGTON AND SPARTA.
THUNDERSTORMS WILL FORM ALONG A STATIONARY FRONT WEDNESDAY AND
WEDNESDAY NIGHT.  A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS.

THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF THE REGION THURSDAY
THROUGH SATURDAY NIGHT.  IT IS TOO EARLY TO DETERMINE IF THESE
STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

GKS

In the hours before

Local storm report, Jun 10, 4:32 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
432 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    META                      MO   1.50 INCH HAIL
06/10/03   OSAGE                          REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0420 PM    META                      MO   WIND DAMAGE
06/10/03   OSAGE                          SMALL TO MEDIUM SIZE
                                          BRANCHES DOWNED.
                                          REPORTED BY OSAGE COUNTY
                                          SHERIFFS DEPARTMENT.
Local storm report, Jun 10, 4:49 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
449 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    CUBA                      MO   WIND DAMAGE
06/10/03   CRAWFORD                       NUMEROUS TREES AND POWER
                                          LINES DOWNED. REPORTED BY
                                          CRAWFORD COUNTY SHERIFFS
                                          DEPARTMENT.
Local storm report, Jun 10, 5:00 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    CUBA                      MO   WIND DAMAGE
06/10/03   CRAWFORD                       SEVERAL LARGE SIGNS AND
                                          TREE LIMBS DOWNED.
                                          REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Jun 10, 5:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    3S WARRENTON              MO   WIND DAMAGE
06/10/03   WARREN                         SEVERAL LARGE TREES
                                          DOWNED ON HWY U. REPORTED
                                          BY WARREN COUNTY SHERIFFS
                                          DEPARTMENT.

0505 PM    BOURBON                   MO   0.75 INCH HAIL
06/10/03   CRAWFORD                       ALSO LARGE TREE LIMBS
                                          DOWNED. REPORTED BY
                                          SEVERE WEATHER SPOTTERS.
Local storm report, Jun 10, 5:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    WENTZVILLE                MO   1.00 INCH HAIL
06/10/03   ST CHARLES                     REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0520 PM    1N MARTHASVILLE           MO   WIND DAMAGE
06/10/03   WARREN                         NUMEROUS TREES AND POWER
                                          LINES DOWNED. REPORTED BY
                                          WARREN COUNTY SHERIFFS
                                          DEPARTMENT.

0520 PM    NEW MELLE                 MO   WIND DAMAGE
06/10/03   ST CHARLES                     NUMEROUS TREES AND POWER
                                          LINES DOWNED. REPORTED BY
                                          AMATEUR RADIO OPERATOR.
Local storm report, Jun 10, 5:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
547 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    OFALLON                  MO   WIND DAMAGE
06/10/03   ST CHARLES                     LARGE TREE LIMBS DOWNED.
                                          PUBLIC REPORT.

0535 PM    ST. PETERS                MO   WIND DAMAGE
06/10/03   ST CHARLES                     8 INCH DIAMETER TREE
                                          DOWNED AT MEXICO AND MID
                                          RIVERS ROAD. REPORTED BY
                                          AMATEUR RADIO OPERATOR.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:50 PM CDTSevere Thunderstorm WarningLSXMadison40 min
Jun 10, 6:03 PM CDTSevere Thunderstorm WarningLSXRandolph42 min
Jun 10, 6:07 PM CDTTornado WarningLSXMonroe, Randolph, Saint Clair38 min
Jun 10, 6:13 PM CDTTornado WarningLSXClinton, Saint Clair47 min
Jun 10, 6:18 PM CDTSevere Thunderstorm WarningLSXWashington42 min
Jun 10, 6:27 PM CDTFlash Flood WarningLSXMadison, Saint Clair4 hr
Jun 10, 6:29 PM CDTTornado WarningLSXClinton, Marion46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.